(CBS) Men worried about losing their hair may be losing far more than that if they take the popular drug Propecia.
A new body of research says 5 to 23 percent of the millions of men who take the drug may become impotent and have lowered sex drives because of the active ingredient finasteride. And the problem may linger years after they stop taking the drug.
The story is coming to the fore as two new studies were published in "The Journal of Sexual Medicine" this month.
Young men are being prescribed these drugs, "as hair loss treatments that may negatively impact their sexual life, possibly for a prolonged time after stopping the medication," said the journal's editor-in-chief, Dr. Irwin Goldstein, in a statement.
In one paper which analyzed previous studies, researchers led by Dr. Abdulmaged M. Traish of the Boston University School of Medicine, found a small but significant percent of men suffered from erectile dysfunction, reduced ejaculation and semen volume after taking the drug. Traish told CBS News what really worried him was the long term effects.
"What is really important is not how big or small this number is," he said. "But rather how many of these individuals will continue to experience persistent side effects, even if they discontinue the drug?"
To answer that question, Traish pointed us towards research from Dr. Michael S. Irwig, who interviewed 71 otherwise healthy men who reported sexual side effects after taking finasteride. The mean duration of the negative impact was 40 months after stopping the drug.
Irwig's study, also published in "The Journal of Sexual Medicine," had some caveats. The men were not randomly selected, but rather picked off of a popular website for problems with finasteride and the men were not tested for hormone levels.
Finasteride is also found in Proscar, a drug designed to help with prostate swelling.
The cruel irony of the findings, if they hold up, is that once men stop taking Propecia their hair loss returns, but the side effects may linger for years.